close
Monday, April 21, 2014
You are not logged in: Login | Register

What Are the Side Effects of Cephalexin in Dogs?

By Christine Jonard
 
If your dog has a bacterial infection—such as an ear or skin infection—your veterinarian will prescribe antibiotics. A common antibiotic administered is cephalexin, which is a broad-range antibiotic that is stronger than amoxicillan. Generally, this medication is considered extremely safe with minimal side effects, but any negative side effects should be reported to your veterinarian.

Drug Allergy

This is the most serious side effect that can occur with the use of antibiotics, but it is not common. If having an allergic reaction to cephalexin, your dog can begin to have difficulty breathing. If this occurs, rush the dog to the veterinarian immediately. Another sign of allergy—one that is not life-threatening—is a rash or hives that occur after administering the medication.

Vomiting

Antibiotics can upset your dog's stomach and cause vomiting and diarrhea. To minimize these effects, give the medicine with food. If the vomiting is severe or does not stop when the medicine is given with food, discontinue the medication and call your vet.

Loss of Appetite

The dog might lose its appetite if the antibiotic upsets its stomach. This should be temporary. You can offer your dog more enticing food while it is on antibiotics.

Precautions

Cephalexin is a prescription medication and should not be administered without the supervision of a veterinarian. It should not be mixed with other medications, especially antibiotics, unless prescribed by the doctor. Do not stop the medication until a full course has been given, even if your dog is acting better.
Comments (1)
Aug 12, 2012 Leebee123
My dog began taking this med and within 6 days he had a seizure. Over the next 5 days the seizures increased in frequency and severity. Medicine was stopped yesterday.
Any inappropriate content? Tell DailyPuppy!

Puppy Up Your Blog

Daily Puppy WidgetBox Widget Get this widget from Widgetbox